South Dakota, 2010

Flood in South Dakota, June 16 to 30, 2010

June 16 to 30, 2010 · NWS FSD · 1 event in 1 county or zone

Recurring heavy rainfall caused widespread long term flooding of roads, fields and other low areas in much of Hutchinson County, especially including the town of Parkston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Recurring heavy rainfall caused widespread long term flooding of roads, fields and other low areas in much of Hutchinson County, especially including the town of Parkston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 4:22 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 16, 4:22 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 AM CDT WED JUN 15 2010

.DISCUSSION...
HIGH PRESSURE WILL SLOWLY MOVE EAST THROUGH THE DAY. THIS WILL MEAN
A GRADUAL INCREASE IN SOUTHEAST WINDS THROUGH THE DAY. PER 00Z 850
MB ANALYSIS...MOISTURE ALREADY RETURNING TO THE WESTERN PLAINS WITH
DEW POINTS GREATER THAN 10C INTO SOUTHWEST KS AND SFC DEW POINTS IN
THE MID 50S INTO WRN NEBRASKA. THIS MOISTURE WILL MOVE INTO SOUTH
CENTRAL SD BY THIS AFTERNOON WITH DEW POINTS EXPECTED TO BE IN THE
MID 60S. MID LEVEL LAPSE RATES ARE NOT TOO EXTREME TODAY - GENERALLY
AROUND 7 C/KM. THIS RESULTS IN MLCAPES AROUND 2000 J/KG. THER IS
ALSO A LOT OF SHEAR AVAILABLE WHICH MAY HELP TO ORGANIZE STORMS.
HOWEVER...STORM INITIATION SEEMS A SIGNIFICANT ISSUE AS THE SURFACE
WARM FRONT IS VERY DIFFUSE AND THERE IS NOT A SIGNIFICANT WAVE
MOVING INTO THE AREA UNTIL AFTER DARK. THEREFORE KEPT POPS AROUND 30
PERCENT FOR LATE AFTERNOON AND CONFINED IT TO SOUTH CENTRAL
SD...BURKE...LAKE ANDES AND CHAMBERLAIN. IF STORMS DO DEVELOP THEY
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND SOME WIND GUSTS
BUT...UNLESS A LONG-LIVED SUPERCELL CAN DEVELOP...HAIL SIZE WILL BE
LIMITED BY THE RELATIVE STABILITY IN THE MID LEVELS AND EXPECT ANY
HAIL TO BE HALF DOLLAR OR LESS. WITH THE STRONG LOW LEVEL SHEAR
THERE COULD ALSO BE SOME WIND GUSTS TO 65 MPH. OTHERWISE...VERY WARM
AIR MOVING NORTH AND EXPECT THAT HIGHS WILL REACH INTO THE 80S
ACROSS THE REGION TODAY.

OVERNIGHT...A STRONG LOW LEVEL JET SETS UP BETWEEN 925 AND 850 MB.
THIS JET WILL HELP TO INCREASE THE WARM AIR ADVECTION. IN ADDITION A
WEAK WAVE IS EXPECTED TO MOVE INTO WRN SD BETWEEN 00Z AND 06Z. THE
COMBINATINO SHOULD BE ENOUGH TO INITIATE CONVECTION ON THE EDGE OF
THE CAP...LIKELY NORTH OF I90 IN THE JAMES VALLEY AND THEN MOVE EAST
EAST OR EAST-NORTHEAST ACROSS THE AREA. A FEW STORMS MAY ALSO TRY TO
DEVELOP FARTHER SOUTH DURING THE NIGHT BUT CONVERGENCE EVEN AT 925
MB IS LESS THERE AND LESS. THEREFORE HAVE CONTINUED WITH 50 TO 60
POPS NORTH OF I90 AFTER MIDNIGHT WITH LOWER POPS TO THE SOUTH.
EXPECT THAT THESE STORMS WILL BE INTO SOUTHWEST MINNESOTA AND
NORTHWEST IOWA PRIOR TO 06Z. SINCE STORMS WILL BE ELEVATED...THE
EFFECTIVE BULK SHEAR IS MUCH LESS...APPROXIMATELY 20 TO 25 KTS AND
THE MUCAPES ARE BETWEEN 1000 AND 1500 J/KG. CERTAINLY COULD SEE HALF
OR THREE-QUARTER INCH HAIL FROM THE STRONGEST STORMS BUT AT THIS
POINT DO NOT EXPECT THE STORMS TO BE SEVERE AFTER SUNSET. WITH THE
INCREASING WINDS AND VERY WARM AND HUMID AIR MOVING NORTH AS WELL AS
SOME CLOUD COVER...LOWS EXPECTED TO BE IN THE MID TO UPPER 60S.

ANY STORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY MID TO LATE
MORNING. THE RESIDUAL CLOUD COVER OVER SOUTHWEST MINNESOTA AND
NORTHWEST IOWA WILL SLOW THE DIURNAL RISE DURING THE MORNING BUT
THESE AREAS SHOULD MORE THAN MAKE UP FOR THAT IN THE AFTERNOON AS
VERY STRONG SOUTH TO SOUTHEAST WINDS DEVELOP BY MID TO LATE MORNING.
WINDS COULD GUST TO 40 MPH DURING THE AFTERNOON...ESPECIALLY IN OPEN
AREAS LIKE THE BUFFALO RIDGE. THERE WILL ALSO BE VERY WARM AIR IN
PLACE AND WITH A LOT OF MECHANICAL MIXING TEMPERATURES SHOULD RISE
INTO THE UPPER 80S TO LOWER 90S ACROSS THE AREA. IT WILL BE HUMID AS
DEW POINTS AHEAD OF THE FRONT WILL BE AROUND 70 DEGREES.

THE MAIN CONCERN IS THE SEVERE WEATHER THREAT. ALL MODELS HAVE
SLOWED THE PROGRESSION OF THE FRONT AS THEY DIG THE SHORT-WAVE INTO
WYOMING AND THEN MOVE IT NORTHEAST. AS A RESULT THE FRONT HAS SLOWED
ABOUT 2 OR 3 HOURS COMPARED TO EARLIER RUNS AND IS NOW EXPECTED TO
BE NEAR I-29 AT 00Z FRI. IT WILL BE CAPPED AHEAD OF THE FRONT THE
ENTIRE DAY WITH CIN OF AT LEAST -100 J/KG. EVEN ALONG THE FRONT IT
WILL BE CAPPED THROUGH AT LEAST MID AFTERNOON. HOWEVER...AS THE
UPPER WAVE MOVES TO THE NORTHEAST...COLD ADVECTION AT 700 MB SPREADS
OVER THE FRONT HELPING TO ERODE THE CAP. ALTHOUGH THERE IS A SMALL
CHANCE AN ISOLATED STORM COULD DEVELOP PRIOR TO 21Z EAST OF THE
JAMES RIVER...IT IS EXPECTED STORMS WILL DEVELOP CLOSER TO 00Z IN
THE VICINITY OF I29. MODELS SHOW MLCAPES OF 3000-3500 J/KG AS WELL
AS 0-6 KM BULK SHEAR OF 35 TO 45 KTS. WITH A STRONG CAP IN
PLACE...STORMS WILL INITIALLY BE ISOLATED AND WITH AMPLE SHEAR
SHOULD SEE A SUPERCELL OR TWO. THIS COULD PRODUCE HAIL AT LEAST TO
GOLF BALL SIZE. IN ADDITION...WITH 0-1 KM SHEAR OVER 20 KTS...THERE
IS A THREAT OF TORNADOES...ESPECIALLY SOUTHWEST MINNESOTA AND
ADJACENT AREAS OF EAST CENTRAL SD WHERE CONVECTIVE INITIATION WILL
BE EARLIER. STORMS SHOULD GRADUALLY ORGANIZE INTO A LINE AS THEY
MOVE EAST OF HWY 60 IN SOUTHWEST MINNESOTA AND DEVELOP SOUTHWARD
INTO NORTHWEST IOWA. THESE AREAS WILL HAVE A GREATER THREAT OF HAIL
UP TO PING PONG BALL SIZE AND WIND GUSTS IN EXCESS OF 65 MPH.  THESE
STORMS ARE EXPECTED TO MOVE EAST OF STORM LAKE AFTER MIDNIGHT.

MUCH DRIER AIR WILL MOVE INTO THE AREA BEHIND THE FRONT THURSDAY
NIGHT AND LOWS WILL BEIN THE 50S OVER MUCH OF SE SD WITH 60S
ELSEWHERE DUE TO MORE CLOUD COVER.  ON FRIDAY...THE FRONT IS
EXPECTED TO BE SOUTH OF THE AREA. IT WILL BE COOLER OVER MOST OF THE
AREA. THE EXPECTION WILL BE AROUND SUX WHERE HIGHS WILL BE IN THE
UPPER 80S. ELSEWHERE HIGHS WILL BE IN THE UPPER 70S TO MID 80S. THE
FRONT WILL RETURN NORTH AS A WARM FRONT ON FRIDAY NIGHT. THE WARM
ADVECTION IS NOT AS SIGNIFICANT AND NO SIGNIFICANT WAVE MOVING
THEREFORE KEPT THE CHANCE OF THUNDERSTORMS CONFINED TO THE MISSOURI
VALLEY.

GFS...ECMWF AND CANADIAN GEM ALL AGREE THAT THE 850 MB FRONT WILL
STAY SOUTH OF I90 THROUGH THE MORNING. THE ECMWF AND GEM BRING IT
NORTH DURING THE LATE AFTERNOON AND EVENING. THEREFORE LOWERED POPS
NORTH OF I90 ON SATURDAY. ALSO GIVEN THAT COVERAGE OF CONVECTION IS
EXPECTED TO BE LESS RAISED HIGHS INTO THE LOWER 80S. UNCERTAINTY OF
WHERE THE WARM FRONT WILL BE AND TIMING OF CONVECTION INCREASES
SATURDAY NIGHT AND SUNDAY SO MADE NO CHANGES TO THE FORECAST BEYOND
00Z SUNDAY. /SCHUMACHER

&&
.AVIATION...
PATCHY FOG WILL BE POSSIBLE ACROSS THE AREA THIS MORNING BUT SHOULD
BE CONFINED TO THE LOW LYING AREAS. SOUTHERLY WINDS WILL INCREASE
ACROSS THE REGION TODAY AS PRESSURE GRADIENT TIGHTENS IN RESPONSE TO
A DEEPENING LOW ALONG THE SPINE OF THE ROCKIES.  LOW LEVEL MOISTURE
WILL INCREASE...AND BY LATE AFTERNOON ATMOSPHERE WILL BE RELATIVELY
UNSTABLE. STORMS MAY DEVELOP AS AN UPPER LEVEL SHORTWAVE LIFTS
NORTHEAST.  GREATEST CHANCES FOR PRECIPITATION APPEAR TO BE IN THE
NORTH...AFFECTING KHON TERMINAL. /BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 16, 3:37 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 AM CDT WED JUN 16 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
437 AM CDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING OVER SOUTH CENTRAL SOUTH DAKOTA. IF STORMS DO
DEVELOP...THERE IS A RISK OF HAIL UP TO THE SIZE OF HALF DOLLARS
AND WIND GUSTS TO 65 MPH. THE CHANCE OF STORMS WILL SPREAD NORTH
AND EAST DURING THE EVENING AND COULD PRODUCE UP TO QUARTER SIZE
HAIL AROUND MITCHELL AND YANKTON. AFTER SUNSET...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE JAMES VALLEY AND
THEN SPREAD EAST TOWARD SOUTHWEST MINNESOTA AND NORTHWEST IOWA
AFTER MIDNIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE
ALTHOUGH A FEW STORMS COULD PRODUCE UP TO DIME SIZE HAIL.

FLOODING...
RUNOFF FROM HEAVY RAINFALL RECENTLY HAS CAUSED FLOODING ON MANY
RIVERS AND STREAMS ACROSS THIS AREA. PARTS OF MAIN STEM RIVERS
WHICH ARE IN FLOOD AND EXPECTED TO CONTINUE FLOODING FOR THE NEXT
SEVERAL DAYS INCLUDE...THE BIG SIOUX...JAMES AND VERMILLION
RIVERS IN SOUTHEAST SOUTH DAKOTA...AS WELL AS THE LITTLE SIOUX
RIVER IN NORTHWEST IOWA NEAR LINN GROVE. THE MISSOURI RIVER AT
SPRINGFIELD IS ALSO IN FLOOD. AREAL FLOODING OF SMALL STREAMS AND
CREEKS DUE TO HEAVY RAIN LAST WEEKEND CONTINUES IN SOUTH CENTRAL
SOUTH DAKOTA BETWEEN THE JAMES RIVER AND MISSOURI
RIVER...RESULTING IN NUMEROUS ROAD CLOSURES IN RURAL AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING...PRIMARILY
OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY
LATE THURSDAY AFTERNOON NEAR INTERSTATE 29 AND THEN MOVE EAST
INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA DURING THE EVENING.
THESE STORMS COULD BE SEVERE WITH THE THREAT OF HAIL UP TO GOLF
BALL SIZE AND WINDS IN EXCESS OF 65 MPH. THERE IS ALSO THE THREAT
OF TORNADOES...ESPECIALLY IN THE EARLY EVENING OVER EAST CENTRAL
SOUTH DAKOTA AND SOUTHWEST MINNESOTA.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATE SATURDAY AFTERNOON
AND EVENING AND AGAIN ON LATE SUNDAY AFTERNOON AND EVENING. THESE
STORMS COULD ALSO BRING HEAVY RAIN TO PORTIONS OF THE AREA EACH
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTH CENTRAL
SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hutchinson

When
June 16, 6:00 AM CST to June 30, 11:59 PM CST
Where
Hutchinson County, 6 mi NW of Parkston to 4 mi N of Clayton
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
43.461, -98.065

Persistent heavy rain caused lasting flooding of numerous fields and other lowlands, and of many roads. Several homes were flooded and many of the flooded roads were washed out or otherwise closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247157.